Dane County Drug Task Force sees rapid increase in synthetic drug use
Investigators with the Dane County Drug Task Force are seeing a significant increase in synthetic drugs use.
There is growing concern over synthetic drugs because of the toxic chemicals that are used to make them.
“Across the board, not only are we seeing more of these products, they are becoming more dangerous,” said Lt. Jason Freedman, with the Dane County Drug Task Force.
While the heroin sold in Wisconsin primarily comes from South America, synthetic drugs are a home-grown product. Synthetic drugs are a mixture of toxic chemicals and cost less than heroin.
“They are inherently toxic substances,” Freedman said. “They are chemicals that literally you would use to clean your pool. You wouldn’t want to introduce them into your body.”
“With the unknown chemicals that we’re ingesting, we’re not sure of the danger that is going to occur neurologically or biologically,” said Kris Nillson, a behavioral health therapist with UW Health.
Additionally there is concern over the controls exercised in making synthetic drugs, like synthetic marijuana.
“One package can give you the mild buzz, which is what you were looking for as a customer. The other package can kill you,” Freedman said.
One synthetic drug, called Krokodil, has been showing up in some states, including Illinois and Minnesota. It originated in Russia and is so toxic that it literally eats the flesh of users down to the bone. It has not yet been seen in Wisconsin.
“That absolutely scares me. It is such a powerful substance, and I think it could be so easily transferred into this community with the growth of heroin and other opiates,” Nillson said.
“One time is probably going to be too much but it is most likely we are going to see it,” Freedman said. “I’m hopeful we won’t see a spate of it, that it will be very limited.”
While Naloxone can be used to save someone who has overdosed on heroin, it is not effective in most overdoses involving synthetic drugs.
“When someone overdoses or has a negative reaction to a synthetic the doctors have no idea what is causing their spiral, and it is very difficult for them to give them an antidote or provide treatment,” Freedman said.